First Time User? Sign Up Now
First Time User? Enroll now.
Home > Health Library > Allergic Reaction to a Medicine
An allergic reaction to a medicine is an overreaction by the body's immune system to a substance (allergen) in a medicine that a person has taken. An allergic reaction to a medicine may cause symptoms that range from a minor rash to severe anaphylactic shock, depending on the person and the type and dose of the medicine.
A medicine allergy is different from an adverse medicine reaction, such as a medicine side effect or a reaction when taking more than one medicine. Because symptoms and treatments vary, a doctor should determine whether a person has a medicine allergy or an adverse reaction. A severe medicine allergy can be life-threatening. An adverse reaction usually is not.
A person who has been diagnosed with a medicine allergy should wear a medical alert bracelet or other identification and should not take that medicine again.
Current as of:
June 27, 2018
Medical Review:Adam Husney, MD - Family Medicine & Martin J. Gabica, MD - Family Medicine & Anne C. Poinier, MD - Internal Medicine
To learn more about Healthwise, visit Healthwise.org.
© 1995-2018 Healthwise, Incorporated. Healthwise, Healthwise for every health decision, and the Healthwise logo are trademarks of Healthwise, Incorporated.
UNC Medical Center
101 Manning Drive
Chapel Hill, NC 27514
UNC Health Care Citrix
UNC Medical Center Intranet
Copyright 2019 UNC Health Care. All rights reserved.